Living With Dementia: Changes in Dementia Status

Leah Health Guide
  • Dementia is not pleasant for the one suffering from it. My vascular dementia seems to be changing a bit, probably due to my blood sugars which tend to remain higher than normal. I have lots of excuses for that. Stress over handling my elderly friend's affairs and trying to visit her on a regular basis. (The visits in themselves bring on great anxiety. Even though I read faithfully and have read many books on the subjects of Alzheimer's and dementia, dealing with someone with dementia while I, myself, have dementia, seems to be a double whammy. I am in great need of support myself now!) I am an emotional eater, which is not good when one has Diabetes. A second reason for my crazy blood sugars centers on the great pain I continually have in my right foot. Hoping the pain would go away, I had not made an appointment to get it looked at until yesterday...and now I have to wait another two weeks to see the doctor. Pain also tends to make me seek comfort from chocolate-NOT a good thing for a Diabetic... You can see where I am going with all this. Having Vascular Dementia, the doctor told me six years ago that, as long as I kept my heart and pancreas happy, I should be able to live five to ten years without seeing further changes in my dementia. I am seeing now, after six years some changes which I must tell my doctor about at my next visit.

    Add This Infographic to Your Website or Blog With This Code:


    The first area concerns short term memory. It seems to be getting shorter. The second area concerns knowing what is real and not real. The latest incident involved an episode where I suddenly declared to my husband, shortly after going to bed, that I remembered that I have NOT been taking two medications prescribed by my doctor. My husband asked which ones. I thought and thought and couldn't remember their names...but I just KNEW I had forgotten to take a couple of medicines for an extended period of time! I felt agitated at my incapability to keep all this stuff straight. My husband assured me that I WAS taking all that had been prescribed and that I must have just dreamed that I wasn't. Since we had only been in bed for a very short time, it was hard for me to wrap my head around that assumption. The next day, I thought further about whether I had forgotten to be taking two medications and realized that I most certainly am taking all that has been prescribed, and that I MUST have dreamed it up-quite literally and quickly-the night before. This is not the first time I have dreamed something and had difficulty knowing later whether it was real or not.


    Conversations with people. Meetings. All so real that I had to work hard to realize that they were in dreams. I think...and I can't guarantee this is part of the cause...that the Aricept I am taking may be part of the culprit. One of the side effects of Aricept is vivid dreaming, which sometimes causes the patient to stop taking it. Having always been a very active dreamer myself, I find my colorful and active dreaming now, on Aricept, to be enjoyable most of the time. Only now, I am having trouble differentiating from what is real and what is not... another good thing to talk with my doctor about.


    Add This Infographic to Your Website or Blog With This Code:

    And, so, that is where I am today.


Published On: March 09, 2011